Drugs commonly prescribed to treat high blood pressure and other conditions, such as congestive heart failure and diabetes, may cause angioedema, a condition characterized by the swelling of the lip and tongue say researchers based on findings of a recent study. AE is not only uncomfortable for patients, but can also lead to serious respiratory problems.
Researchers studied 70 patients who came to the hospital with troublesome swelling of their lips and tongues. Results showed the condition was caused by angiotensin-converting enzyme inhibitors (ACE-inhibitors or ACEIs) in 45 of the cases, or 64 percent of the time. The remaining cases were attributed to other factors, such as food allergies, antibiotic reactions, or infections.
AdvertisementIn 18 of the cases, the patient had to be admitted to the intensive care unit for treatment. Five patients also required endotracheal intubation and mechanical ventilation. All of the patients recovered with treatment.The researchers note most of the patients who developed the swelling due to their ACE-inhibitors did so within a couple months of beginning the drug therapy. But a significant minority -- 24 percent -- came down with the symptoms after longer treatment, in some cases up to five years. Respiratory complications attributed to the swelling ranged from shortness of breath to cough and even respiratory failure.
In conclusion researchers suggest that doctors should inquire about previous episodes of swelling before prescribing ACE-inhibitors to patients in the future .
You May Also Like